MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1883523
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/14/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product analysis: visually, the spiral wrap of the inner shaft broke approximately 2.5 inches from the distal end of the inner hub which would have resulted in the reported event.There was no damage to the distal tip or the outer tube.There were dimples on the proximal end of the outer hub.The outside diameter of the proximal end of the outer hub should measure 0.340 ± 0.001 inches and the actual measurement was up to 0.341 inches which was within specification.Functionally, the middle assembly spun freely by hand with no binding, but the inner assembly could not be functionally tested due to the broken state of the device.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A healthcare professional (hcp) reported that the inner lumen of the blade broke.The debrider stopped oscillating so the straight shot was removed from the patient to see if the blade needed to be cleaned.When they tried to remove the blade, the scrub noticed that the inner lumen blade was separated from the outer lumen.She tried to force it back together by pushing on it.They do not know if the inner blade broke while in use or after it was removed from the patient and they were trying to clean it.The event occurred during a micro direct laryngoscopy procedure with biopsy.The product had contact with a patient with (b)(6).There was no patient impact.There was a delay of 45 minutes in the surgical procedure.No broken pieces of the reported product remained inside the patient's body.The procedure was completed with backup products.On follow-up, it was reported that they stopped debriding as the blade was not opening/closing properly or the mouth of the blade was not in correct position.Staff tried to unclog the blade but could not open the mouth of the blade, tried removing the blade while the suction was still attached.Removed blade to unclog from both ends of blade.The inner lumen was separated from the outer lumen by a couple of cm and tried to separate further and then tried to push it back together.They do not know if the blade broke while debriding or while trying to clean the blade.There was no difficulty in loading the blade into the handpiece initially/prior to use.The rep normally recommends and did recommend the 22cm skimmer blade for an adult male patient but they only had this size available.The rep wonders if the blade was too small and delicate and broke from the pressure of working with a smaller length blade.

Brand Name
XPS® BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
Manufacturer (Section G)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
Manufacturer Contact
glen belmer
6743 southpoint drive north
jacksonville, FL 32216
6122713209
MDR Report Key14078422
Report Number1045254-2022-00185
Device Sequence Number17528588
Product Code EQJ
UDI-Device Identifier20681490047399
UDI-Public20681490047399
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/08/2023
Device Model Number1883523
Device Catalogue Number1883523
Device Lot Number0210118369
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2022
Initial Report FDA Received Date04/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/10/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age47 YR
Patient SexMale
Patient Weight74 KG